Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 47, NWS Denver/Boulder, CO

June 12, 2017Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 12, 2017, 3:26 PM MDT for Weld County, Colorado. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2017, 3:26 PM MDT (21:26 UTC)
Expired
Jun 12, 2017, 4:02 PM MDT
In force
36 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
50.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 63 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:59 PM MDTHAIL 1.255 E Nunn, CO
Jun 12, 4:00 PM MDTHAIL 4.25Pierce, CO
Jun 12, 4:01 PM MDTHAIL 1.7510 E Nunn, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:11 PM MDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WUUS55 KBOU 122126
SVRBOU
COC123-122215-
/O.NEW.KBOU.SV.W.0047.170612T2126Z-170612T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
326 PM MDT MON JUN 12 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  West central Weld County in northeastern Colorado...

* Until 415 PM MDT

* At 325 PM MDT, a severe thunderstorm was located 4 miles southwest
  of Pierce, or 12 miles north of Greeley, moving northeast at 30
  mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Eaton, Severance, Ault, Pierce and Purcell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

A tornado watch remains in effect until 800 PM MDT for northeastern
Colorado.

LAT...LON 4048 10485 4056 10489 4075 10471 4067 10441
TIME...MOT...LOC 2125Z 220DEG 26KT 4059 10482 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...<50MPH
 
$$

BAKER
1 follow-up statement
548 
WWUS55 KBOU 122202
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
402 PM MDT MON JUN 12 2017

COC123-122212-
/O.CAN.KBOU.SV.W.0047.000000T0000Z-170612T2215Z/
Weld CO-
402 PM MDT MON JUN 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WELD COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning has
been cancelled.

A tornado watch remains in effect until 800 PM MDT for northeastern
Colorado.

LAT...LON 4048 10485 4056 10489 4075 10471 4067 10441
TIME...MOT...LOC 2200Z 220DEG 26KT 4080 10459 

$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:20 PM MDT, 6 minutes earlier.

Area forecast discussion, Jun 12, 3:20 PM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
320 PM MDT Mon Jun 12 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 220 PM MDT Mon Jun 12 2017

Isolated but intense thunderstorms over eastern Larimer and
northwestern Weld Counties this aftn. Best low level convergence
with strong easterly winds ahead of these storms with strong flow
aloft. Tornado Watch in effect through 8 pm, with the greatest
potential north of highway 34. Dry line will push northward this
evening with the storm expect to continue to track north into
Wyoming. A strong closed upper low over south central ID this aftn
will move into southwestern MT by 12z, with the flow aloft
transitioning fm southwesterly to westerly over CO. Best chc of
pcpn late tngt and Tuesday will be in Zone 31. Otherwise gusty
westerly winds in the mountains, foothills and along the Cheyenne
Ridge on Tuesday. Surface pressure gradient loosens up in the aftn
so wind across the plains should decrease by the aftn, but breezy
to windy conditions will persist in the mountains and higher
foothills. Cooler as well on Tuesday, with the warmest 700 mb
temperatures going from 12-17.5c this aftn to 5-10c Tuesday aftn,
so 12-18 degrees cooler at the sfc. Snowmelt is still being
handled well by streams. A Flood Advisory continues for the Cache
La Poudre at the canyon mouth another day, then cooler weather
should slow runoff a bit.

.LONG TERM...(Tuesday night through Monday)
Issued at 220 PM MDT Mon Jun 12 2017

A weak upper trough is progged to push eastward across the CWA
Tuesday evening. Zonal flow is progged from late Tuesday night
through Wednesday night. The flow aloft is west-northwest early
Thursday and Thursday night. Weak downward motion is progged in
the synoptic scale all five periods. The boundary layer winds are
downsloping Tuesday evening, then normal drainage Tuesday night.
There is a weak gradient around Wednesday, then a weak cold front
and some upslope Wednesday evening. There looks to be
southeasterlies Thursday, then normal drainage Thursday night. The
precipitable water progs show values of 0.25 to 0.50 for all the
CWA all five periods. The surface dewpoints are progged in the 20s
and 30s F for all the CWA all five periods. There is very little
CAPE progged for the CWA Tuesday night through Thursday night,
just a tiny bit in the mountains late day Wednesday and late day
Thursday. There is tiny bit of measurable rainfall on the QPF
fields Wednesday evening and night only. No pops through the
periods. For temperatures, Wednesday's highs are 2-4 C warmer than
Tuesday. Thursday's highs are 0-2 C warmer than Wednesday's. For
the later days, Friday through Monday, models have a weak upper
trough move down in west-northwesterly flow just to our north on
Saturday. The flow aloft for the CWA is west- northwesterly all
four days. There is a limited moisture for isolated late day
convection Saturday through Monday. Temperatures will be a tad
above seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 220 PM MDT Mon Jun 12 2017

Gusty southerly winds to 30 kts possible until 01Z. Then expect a
gradual weakening through 06Z with lighter drainage winds
overnight. No thunderstorms expected the rest of this aftn with
VFR conditions. west/northwest winds Tuesday aftn 8-14 kt.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Coop
LONG TERM....Koop
AVIATION.....Coop
Hazardous weather outlook, Jun 12, 11:05 AM MDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1105 AM MDT Mon Jun 12 2017

COZ030>051-131715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1105 AM MDT Mon Jun 12 2017

...severe storm threat today...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms will be possible across portions of
the plains this afternoon. A dryline will organize and shift
northward, and be the focus for isolated to scattered thunderstorm
development. By mid afternoon, this dryline is expected to be
extend from near or just north of the Denver metro area eastward
to between Limon and Akron, around Last Chance. This feature and
threat of thunderstorms will then shift northward to the Wyoming
and Nebraska border area by late afternoon into early evening.

If thunderstorms are able to develop along this dryline and break
through the cap, severe storms would be likely with large hail,
damaging winds, and a damaging tornado or two possible. The main
threat for severe weather after 2 PM will be roughly along and
north of a line from Loveland to Wiggins to around Anton in
southern washington county. Any storms that develop are expected
to move northeast out of Colorado by 6 PM.

Behind the dryline, it will turn hot and windy this afternoon.
Winds will slowly subside in most areas by late this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated light snow showers are possible Tuesday morning over the
northern Colorado mountains. Snow amounts will be light. Strong
west winds Tuesday will be gusting to near 50 mph over the high
country and up to 25 mph over the plains. It will be dry most of
the week. A slight chance of late day showers and thunderstorms
will remain, mainly to the mountains for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required over the northern
portions of the plains by 2 PM.

In the hours before

Local storm report, Jun 12, 2:29 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
229 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             3 E LOVELAND            40.42N 105.02W
06/12/2017  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

&&

CGIMMEST
Local storm report, Jun 12, 2:50 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             3 E LOVELAND            40.42N 105.02W
06/12/2017  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0243 PM     FUNNEL CLOUD     TIMNATH                 40.53N 104.98W
06/12/2017                   LARIMER            CO   PUBLIC

&&

SULLIVAN
Local storm report, Jun 12, 2:52 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
252 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FUNNEL CLOUD     TIMNATH                 40.53N 104.98W
06/12/2017                   LARIMER            CO   PUBLIC

0232 PM     HAIL             1 WNW WINDSOR           40.49N 104.93W
06/12/2017  M2.00 INCH       WELD               CO   PUBLIC

0232 PM     HAIL             5 ESE FORT COLLINS      40.52N 104.99W
06/12/2017  M0.75 INCH       LARIMER            CO   TRAINED SPOTTER

0226 PM     HAIL             3 E LOVELAND            40.42N 105.02W
06/12/2017  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

&&

CGIMMEST
Local storm report, Jun 12, 3:04 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
304 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FUNNEL CLOUD     TIMNATH                 40.53N 104.98W
06/12/2017                   LARIMER            CO   PUBLIC

0232 PM     HAIL             1 WNW WINDSOR           40.49N 104.93W
06/12/2017  M2.00 INCH       WELD               CO   PUBLIC

0232 PM     HAIL             5 ESE FORT COLLINS      40.52N 104.99W
06/12/2017  M0.75 INCH       LARIMER            CO   TRAINED SPOTTER

0230 PM     HAIL             2 SE TIMNATH            40.51N 104.95W
06/12/2017  M1.75 INCH       LARIMER            CO   COCORAHS

0228 PM     HAIL             3 W WINDSOR             40.48N 104.97W
06/12/2017  M1.75 INCH       LARIMER            CO   COCORAHS

0226 PM     HAIL             3 E LOVELAND            40.42N 105.02W
06/12/2017  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

&&

SULLIVAN
Local storm report, Jun 12, 3:22 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
322 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             NUNN                    40.70N 104.78W
06/12/2017  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0313 PM     FUNNEL CLOUD     6 W PIERCE              40.63N 104.86W
06/12/2017                   WELD               CO   TRAINED SPOTTER

0243 PM     FUNNEL CLOUD     TIMNATH                 40.53N 104.98W
06/12/2017                   LARIMER            CO   PUBLIC

0232 PM     HAIL             1 WNW WINDSOR           40.49N 104.93W
06/12/2017  M2.00 INCH       WELD               CO   PUBLIC

0232 PM     HAIL             5 ESE FORT COLLINS      40.52N 104.99W
06/12/2017  M0.75 INCH       LARIMER            CO   TRAINED SPOTTER

0230 PM     HAIL             2 SE TIMNATH            40.51N 104.95W
06/12/2017  M1.75 INCH       LARIMER            CO   COCORAHS

0228 PM     HAIL             3 W WINDSOR             40.48N 104.97W
06/12/2017  M1.75 INCH       LARIMER            CO   COCORAHS

0226 PM     HAIL             3 E LOVELAND            40.42N 105.02W
06/12/2017  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0215 PM     HAIL             3 E LOVELAND            40.41N 105.01W
06/12/2017  M1.25 INCH       LARIMER            CO   COCORAHS

&&

CGIMMEST

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:09 PM MDTSevere Thunderstorm WarningBOUPhillips51 min
Jun 11, 9:13 PM MDTSevere Thunderstorm WarningBOULogan28 min
Jun 12, 11:07 AM MDTAreal Flood AdvisoryBOUGrand24 hr
Jun 12, 2:29 PM MDTSevere Thunderstorm WarningBOULarimer, Weld46 min
Jun 12, 2:36 PM MDTSevere Thunderstorm WarningBOULarimer39 min
Jun 12, 3:08 PM MDTSevere Thunderstorm WarningBOULarimer26 min
Jun 12, 3:15 PM MDTTornado WarningBOUWeld30 min
Jun 12, 3:45 PM MDTTornado WarningBOUWeld30 min
Jun 12, 3:46 PM MDTTornado WarningBOUWeld29 min
Jun 12, 4:13 PM MDTTornado WarningBOUWeld32 min
Jun 12, 4:35 PM MDTTornado WarningBOUWeld25 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.